# SDR CA980916029

- Difficulty date: September 9, 1998
- Submitted: March 26, 2000
- Operation: General aviation
- Make and model: Piper PA-32-300
- Engine: Lyc IO540K1G5
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Bolt
- Part number: 1937
- Condition: Sheared
- Location: Crankshaft
- Component: 67514
- Stage of operation: CR
- Nature of condition: Y
- Precautionary procedure: B, A

## Discrepancy

(CAN) PILOT EXPERIENCED TOTAL ENGINE FAILURE.  AFTER A SUCCESSFUL FORCED LANDING, INVESTIGATION REVEALED CAMSHAFT WAS NOT TURNING WITH PROP ROTATION.  THE REMOVAL REAR CASE SHOWED CRANKSHAFT GEAR ATTACHMENT BOLT AND DOWEL WERE SHEARED.  THE GEAR WAS OUT OF MESH WITH REMAINING GEAR TRAIN.  THE WRENCH FLATS ON BOLT HEAD WERE ROUNDED OFF INDICATING GEAR HAD BEEN RUNNING LOOSE FOR SOME TIME.  LT MAGNETO HAD A CRACKED CASE, ONE IMPULSE COUPLING STOP PIN WAS SEVERELY WORN AND FLYWEIGHTS WERE LOOSE DUE TO WORN RIVETS.  THE SUBMITTER SUGGESTS THAT FAILURE WAS CAUSED BY 2 FAULTS:  THE GEAR WAS LOOSE, AND, MAGNETO STOPPED DUE TO EXCESSIVE WEAR IN IMPULSE COUPLING WHICH FORCED GEAR TO SHEAR.
